A weak*-topological dichotomy with applications in operator theory

Kania, Tomasz and Koszmider, Piotr and Laustsen, Niels (2014) A weak*-topological dichotomy with applications in operator theory. Transactions of the London Mathematical Society, 1 (1). pp. 1-28. ISSN 2052-4986

[img]
Preview
PDF (1.full)
1.full.pdf - Published Version
Available under License Creative Commons Attribution-NonCommercial-NoDerivs.

Download (365kB)

Abstract

Denote by [0,ω1) the locally compact Hausdorff space consisting of all countable ordinals, equipped with the order topology, and let C0[0,ω1) be the Banach space of scalar-valued, continuous functions which are defined on [0,ω1) and vanish eventually. We show that a weakly* compact subset of the dual space of C0[0,ω1) is either uniformly Eberlein compact, or it contains a homeomorphic copy of the ordinal interval [0,ω1]. This dichotomy yields a unifying approach to most of the existing studies of the Banach space C0[0,ω1) and the Banach algebra B(C0[0,ω1)) of bounded operators acting on it, and it leads to several new results, as well as stronger versions of known ones. Specifically, we deduce that a Banach space which is a quotient of C0[0,ω1) can either be embedded in a Hilbert-generated Banach space, or it is isomorphic to the direct sum of C0[0,ω1) and a subspace of a Hilbert-generated Banach space. Moreover, we obtain a list of eight equivalent conditions describing the Loy-Willis ideal M, which is the unique maximal ideal of B(C0[0,ω1)). Among the consequences of the latter result is that M has a bounded left approximate identity, thus resolving a problem left open by Loy and Willis.

Item Type:
Journal Article
Journal or Publication Title:
Transactions of the London Mathematical Society
Additional Information:
© 2014 Author(s). This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/), which permits noncommercial re-use, distribution, and reproduction in any medium, provided the original work is properly cited. For commercial re-use, please contact the London Mathematical Society
Uncontrolled Keywords:
/dk/atira/pure/researchoutput/libraryofcongress/qa
Subjects:
ID Code:
71871
Deposited By:
Deposited On:
26 Nov 2014 09:05
Refereed?:
Yes
Published?:
Published
Last Modified:
10 Jul 2020 03:30